Alert archive / Nebraska / Special Weather Statements in 2019

Special Weather Statement, NWS North Platte, NE

August 16, 2019Deuel County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 16, 2019, 7:21 PM MDT for Deuel County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 7:21 PM MDT (01:21 UTC)
Expired
Aug 16, 2019, 8:15 PM MDT
In force
54 min
Issued by
NWS North Platte, NE

County Deuel County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS83 KLBF 170121
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Fri Aug 16 2019
 
NEZ022-035-056-057-170215-
Deuel NE-Arthur NE-Garden NE-Keith NE-
721 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHERN GARDEN AND DEUEL COUNTIES UNTIL 815 PM
MDT...

At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Lisco to 6 miles north of
Chappell to 6 miles northwest of Sedgwick. Movement was east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Barton, Lemoyne, Eagle 
Gulch Campground, Ruthon, Otter Creek Campground, Lake View 
Campground, Belmar, Mount Vernon and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 132.
 Interstate 80 in Nebraska between mile markers 79 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake McConaughy, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4109 10261 4118 10256 4151 10257 4157 10180
      4127 10180 4100 10208 4101 10262
TIME...MOT...LOC 0120Z 260DEG 30KT 4146 10249 4119 10248 4102 10258 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 16, 5:30 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 16, 5:30 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
630 PM CDT Fri Aug 16 2019

.SYNOPSIS...
Issued at 313 PM CDT Fri Aug 16 2019

H5 analysis from this morning had an elongated area of
high pressure extending across the swrn CONUS and northern Mexico.
North of this feature, broad west to east flow was present from
northern California east into the Ohio Valley and Mid-Atlantic
states. North of this zonal flow, a closed low was noted over
northern Quebec. West of this feature, a strong disturbance and
trough extended from northern Alberta into sern British Columbia.
Within the zonal flow, WV imagery late this morning, indicated
shortwaves over western South Dakota, western Colorado, and a decent
shortwave over the Idaho panhandle, in association with the Alberta
trough mentioned above. At the surface, a stationary front was
anchored from sern Wyoming into west central Kansas, and east to
western Missouri. Abundant mid and high level cloudiness continues
to stream into the forecast area from the west this afternoon. Under
partly sunny skies, temperatures ranged from the upper 70s to lower
80s.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 313 PM CDT Fri Aug 16 2019

Thunderstorm chances over the next 24 to 36 hours is the main
forecast concern in the near term. The before mentioned shortwave
over western Colorado, will cross the rockies late this afternoon
into the early evening hours. In advance of this feature,
thunderstorms are expected to initiate off the higher terrain of
far sern Wyoming and ne Colorado around 21z this afternoon. This
activity will move to the east southeast, impacting western and
southwestern areas around 00z this evening. Mid level lapse rates
are very steep this afternoon and evening along and south of a
line from Near McCook to Chappell where they range from 8.5 to
9.5C/KM. These lapse rates decrease fairly quickly east of this
line so the large hail threat seems to be across far southwestern
portions of the forecast area. Later this evening, isolated
supercell thunderstorms are expected to congeal into a complex
which will traverse Kansas and southern Nebraska. Further north,
mid levels will remain unstable overnight, especially east of
highway 83 from North Platte to Valentine. With this in mind,
decided to keep a mention of thunderstorms in the forecast
overnight. Saturday will start out dry across the forecast area.
By afternoon, a strong mid level trough of low pressure, will
track across south central Canada and the Dakotas. This feature
will force a cold front through the forecast area Saturday night.
In advance of this surface front and mid level trough, showers and
thunderstorms will initiate. ATTM based on the latest GFS, NAM12
and WARW solns, the greatest coverage of precipitation will be
over the eastern Dakotas, in closer proximity to the southern
Canadian shortwave. Further south, isolated thunderstorms will be
possible INVOF the front Saturday afternoon into Saturday night as
the front is forced into an unstable, moisture laden, airmass.
Deep layer shear of 40 to 50 KTS will be present Saturday
afternoon/evening which will support supercells initially.
Activity may morph into a line Saturday evening as the front
accelerates east.

.LONG TERM...(Sunday through Friday)
Issued at 313 PM CDT Fri Aug 16 2019

Dry conditions will begin Sunday behind the exiting cold front as
slightly drier air pushes into the region. H5 hts. will begin to
rise late Sunday as high pressure builds north from Texas into the
southern plains. After highs in the lower 80s Sunday, readings
will rise into the 90s for Monday. A frontal boundary will
approach the forecast area late Tuesday. Highs will still top out
in the mid to upper 80s south of the front. As the front pushes
into the forecast area Tuesday night, the threat for showers and
thunderstorms will increase. The threat for storms will linger
into Thursday as a frontal boundary remains draped across the
central plains. This boundary will exit the region on Friday with
a return of ridging aloft across the central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM CDT Fri Aug 16 2019

Isolated thunderstorms have developed near KVTN. This activity is
expected to diminish around 02z this evening.

The area of thunderstorms near KCYS-KAKO-KLIC will move east this
evening affecting southwest Nebraska along and south of I-80 01z-
08z tonight. An area of MVFR/IFR cigs may form south of I-80 08z-
15z Saturday morning. Otherwise VFR is expected throughout wrn and
ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Aug 16, 2:19 PM MDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Fri Aug 16 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Fri Aug 16 2019 /219 PM MDT Fri Aug 16 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to move into western and southwest
Nebraska into the evening and overnight. Strong to severe storms
will be possible with the best chance across extreme southwest
Nebraska. Strong winds, large hail and heavy rainfall will be the
primary threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated severe thunderstorms are possible during the afternoon
and evening Saturday. Large hail, damaging winds, and heavy rain
will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 16, 4:13 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
513 PM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     TSTM WND GST     CRESCENT LAKE NWR       41.74N 102.41W
08/16/2019  M64 MPH          GARDEN             NE   OTHER FEDERAL

            RAWS OBSERVATION RECORDED THE GUST BETWEEN 158 AM AND 258
            AM CDT

&&

CCOLE
Special weather statement, Aug 16, 4:44 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM CDT Fri Aug 16 2019

NEZ006-009-162330-
Rock NE-Keya Paha NE-
544 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK AND SOUTHEASTERN
KEYA PAHA COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springview, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Newport, Thomas Creek State Wildlife Management Area and Mariaville.

This includes the following highways...
 Highway 20 between mile markers 265 and 273.
 Highway 12 near mile marker 55.

LAT...LON 4277 9974 4290 9968 4281 9927 4247 9927
TIME...MOT...LOC 2244Z 291DEG 22KT 4279 9963

CDC
Special weather statement, Aug 16, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Fri Aug 16 2019

NEZ022-035-056-057-170215-
Deuel NE-Arthur NE-Garden NE-Keith NE-
721 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHERN GARDEN AND DEUEL COUNTIES UNTIL 815 PM
MDT...

At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Lisco to 6 miles north of
Chappell to 6 miles northwest of Sedgwick. Movement was east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Barton, Lemoyne, Eagle
Gulch Campground, Ruthon, Otter Creek Campground, Lake View
Campground, Belmar, Mount Vernon and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 132.
 Interstate 80 in Nebraska between mile markers 79 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4109 10261 4118 10256 4151 10257 4157 10180
      4127 10180 4100 10208 4101 10262
TIME...MOT...LOC 0120Z 260DEG 30KT 4146 10249 4119 10248 4102 10258

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:41 PM MDTSpecial Weather StatementLBFGrant34 min
Aug 16, 8:11 PM MDTSpecial Weather StatementLBFGrant, Hooker, McPherson49 min
Aug 16, 8:16 PM MDTSevere Thunderstorm WarningLBFCherry, Grant44 min
Aug 16, 9:00 PM MDTSpecial Weather StatementLBFHooker, Thomas45 min
Aug 16, 9:40 PM MDTSpecial Weather StatementLBFCherry50 min
Aug 16, 9:42 PM MDTSpecial Weather StatementLBFLogan48 min
Aug 16, 9:43 PM MDTSpecial Weather StatementLBFBoyd47 min
Aug 16, 10:12 PM MDTSpecial Weather StatementLBFCuster33 min
Aug 17, 4:43 PM MDTSpecial Weather StatementLBFGrant47 min

Nearby

Special Weather Statements in Nebraska, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.